advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rome, Italy:

I've read everything about the pills for type 2 diabetes (e.g. Actos and Glucophage), and under the "side effects" section, most of them cite weight gain. Common sense would tell me that if a drug is a kind of insulin sensitizer, this should greatly help manage weight, even making people leaner in the long run.

Why do they warn you about the weight gain? Could it be they are not referring to fat gain but to lean gain, to water retention or something like that? Is my common sense completely wrong and these drugs are going to cause weight gain after all?

Answer:

The label reflects popular opinion in that no one wants to gain weight, especially when the doctor is barking at you to lose weight. As a diabetologist, it is very common to see weight gain with most oral drugs and insulin.

As you say, common sense would suggest that if you utilize glucose more efficiently and don't lose calories through the urine, you will gain weight when your blood sugars are improved. Glucophage [metformin] is the exception to this. It has been seen in a number of clinical trials. Since it does not cause weight gain and also controls blood sugars, it has become the first choice for an oral hypoglycemic agent in patients newly diagnosed with type 2 diabetes or who have had worsening glucose levels while trying to manage their diabetes with lifestyle modification. It is not clear why Glucophage has this effect. It appears to act primarily through decreasing extra glucose production by the liver. In that sense, it is an insulin sensitizer, but not in the same way that the thiazolidinediones are sensitizers.

Another reason they may warn you about weight gain is that weight gain is associated with other medical problems, including osteoarthritis, dyslipidemia, hypertension, and heart disease, to name a few. The kind of weight gain associated with treatment is different with the drug. For instance, thiazolidinediones have most of the fat partitioned in fat cells. A person with very high blood sugars will gain weight with improvement in muscle mass. Sulfonylureas increase insulin secretion so you see a similar weight gain as with insulin.

In intensive control protocols for both type 1 and type 2 diabetes, there is also weight gain associated with overall improvement in blood sugar control. In the big picture, Glucophage is associated with the least weight gain.

JTL

Additional comments from Jane Seley, diabetes nurse specialist:

It is true that many people experience about a 5% weight gain with TZDs, but the weight gain may actually be an indication that the drug is working. Let me explain. There is a shift in fat distribution from visceral (around the organs) to subcutaneous, which brings with it a decrease in insulin resistance, thereby improving the diabetes control. It is also believed that use of TZDs may be a way of preventing diabetes in high risk individuals (which is currently under investigation). Glucophage (metformin), on the other hand, is often associated with some weight loss, not weight gain, which is why I often choose metformin as a first line of therapy for overweight people with type 2 diabetes when they require medication.

JS

DTQ-ONCEMDM20030708
Original posting 2 Aug 2003
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.